Loperamide Abuse And Its Sequelae
INTRODUCTION: Loperamide is an opioid available over the counter and in prescription form. Loperamide functions as a μ-agonist within the enteric nervous system to slow intestinal motility. Its anti-diarrheal properties and primarily peripheral activity make loperamide an important tool in the management of gastrointestinal symptoms associated with inflammatory bowel disease. In this case we present a patient whose large consumption of loperamide, intended to alleviate the severe symptoms of his advanced Crohn's Disease, resulted in death.
CASE HISTORY: A 42-year-old male was found unconscious in cardiac arrest, and Emergency Medical Personnel restored normal sinus rhythm at the scene. Family reported complaints of intense abdominal pain earlier that day and that he 'went through a lot' of loperamide. In the Emergency Department, he was still unresponsive and exhibited symptoms mirroring an opioid overdose. His mental status improved after the administration of Naloxone, an opioid antagonist. An electrocardiogram revealed a prolonged QTc interval which progressed into a precarious Torsades de Pointes rhythm. The patient succumbed from sustained hypotension and hypoxic brain injury. At autopsy, there was evidence of acute pancreatitis. Loperamide and significantly elevated desmethylloperamide (loperamide metabolite) was detected in blood samples. Cause of death was ruled the toxic effects of loperamide.
DISCUSSION: Due to the lack of central nervous system activity and associated euphoria at therapeutic doses, loperamide abuse is rarely reported. This case is an important example that an overdose on loperamide can occur in patients seeking symptom alleviation, and may mimic the presentation of traditional opioid overdose. Can cause confusion, correlating scene, autopsy, and firearms examination findings allow for proper interpretation and certification.